Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 27, 1998, 7:54 AM EDT for Allegan County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 7:54 AM EDT (11:54 UTC)
- Expired
- Jun 27, 1998, 8:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
620 WFUS1 KGRR 271156 RRA TORGRR MIC005-271245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 AM EDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 845 AM EDT * AT 753 AM EDT... A WEATHER SPOTTER REPORTED A TORNADO 17 MILES WEST OF ALLEGAN OR 4 MILES WEST OF PULLMAN MOVING EAST AT 35 MPH. * THE STORM PRODUCING THE TORNADO WILL BE NEAR... PULLMAN AROUND 800 AM EDT ALLEGAN AROUND 820 AM EDT A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR PVC/TEW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 26, 11:12 AM EDT, 20 hours 42 minutes earlier.
Area forecast discussion, Jun 26, 11:12 AM EDT, 20 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1112 AM EDT FRI JUN 26 1998 THE 13Z SFC ANALYSIS PLACES ONE LOW CENTER NORTH OF LAKE HURON WITH A COLD FRONT EXTENDING SOUTHWEST ACROSS LOWER MICHIGAN. THE FRONT STRETCHES FROM SAGINAW BAY TO SOUTH HAVEN. A SLIGHTLY COOLER AND MORE STABLE AIR MASS IS MOVING IN BHND THE FRONT. BOTH THE 12Z GRB/APX SOUNDING SHOWED A CAP NEAR 650 MB AND COOLER 850 MB TEMPS THAN ON THU. XPCT THE FRONT TO STALL CLOSE TO THE MI/IN BORDER THIS AFTERNOON AND THIS BOUNDARY WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE TODAY. THE COMBINATION OF FRONT SOUTH OF OUR FA AND THE ADVANCING STABLE AIR MASS... INDICATE LITTLE OR NO THUNDERSTORM THREAT TODAY. AS A RESULT... WE PLAN TO TAKE THUNDERSTORMS OUT OF OUR ZONES FOR THIS AFTERNOON. IN ADDITION THE COOLER AIR MASS SHOULD RESULT IN SLIGHTLY COOLER HIGHS AS WELL. THEREFORE... WILL LOWER TEMPS INTO THE 85 TO 90 DEGREE RANGE IN ALL COUNTIES. NORTHWEST WINDS BHND THE FRONT JUSTIFY CHANGING THE WIND FORECAST AS WELL. TEW
In the hours before
Special weather statement, Jun 27, 5:49 AM EDT, 2 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 549 AM EDT SAT JUN 27 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN INDIANA TO NEW ENGLAND. MOISTURE FROM THE GULF OF MEXICO WAS BEING TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS. THE RESULT WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN. THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN. THIS BOW ECHO PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF LOWER MICHIGAN THIS MORNING. ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE 55 TO 65 MPH RANGE. 1/2 TO 1 INCH HAIL IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE LAKE MICHIGAN SHORELINE. CAMPERS... PIER FISHERMAN.. AND OTHERS ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS. THE STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. MWH
Special weather statement, Jun 27, 5:49 AM EDT, 2 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 549 AM EDT SAT JUN 27 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN INDIANA TO NEW ENGLAND. MOISTURE FROM THE GULF OF MEXICO WAS BEING TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS. THE RESULT WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN. THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN. THIS BOW ECHO PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF LOWER MICHIGAN THIS MORNING. ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE 55 TO 65 MPH RANGE. 1/2 TO 1 INCH HAIL IS ALSO POSSIBLE. THE GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE LAKE MICHIGAN SHORELINE. CAMPERS... PIER FISHERMAN.. AND OTHERS ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS. THE STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN. MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:34 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 46 min |
| Jun 27, 7:18 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 47 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.